Alert archive / Colorado / Freeze Watches in 2016

Freeze Watch 2, NWS Pueblo, CO

October 4, 2016El Paso County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this freeze watch at Oct 4, 2016, 3:40 AM MDT for El Paso County, Kiowa County, Prowers County, Colorado. It took effect at Oct 5, 2016, 3:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 4, 2016, 3:40 AM MDT (09:40 UTC)
In effect from
Oct 5, 2016, 3:00 AM MDT
Expired
Oct 4, 2016, 12:36 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 84 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS75 KPUB 040940
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
340 AM MDT TUE OCT 4 2016

COZ084-095-096-098-041745-
/O.NEW.KPUB.FZ.A.0002.161005T0900Z-161005T1400Z/
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-WESTERN KIOWA COUNTY-EASTERN KIOWA COUNTY-
LAMAR VICINITY/PROWERS COUNTY-
INCLUDING...BLACK FOREST...EADS...SHERIDAN LAKE...LAMAR
340 AM MDT TUE OCT 4 2016

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING. 

* LOCATION...NORTHERN EL PASO, KIOWA AND PROWERS COUNTIES.

* TEMPERATURE...LOWS IN THE UPPER 20S TO LOWER 30S.

* IMPACT...TENDER VEGETATION COULD BE KILLED OR SEVERELY DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
056 
WWUS75 KPUB 041651
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
1051 AM MDT TUE OCT 4 2016

COZ084-095-096-098-050100-
/O.CON.KPUB.FZ.A.0002.161005T0900Z-161005T1400Z/
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-WESTERN KIOWA COUNTY-EASTERN KIOWA COUNTY-
LAMAR VICINITY/PROWERS COUNTY-
INCLUDING...BLACK FOREST...EADS...SHERIDAN LAKE...LAMAR
1051 AM MDT TUE OCT 4 2016

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

* LOCATION...NORTHERN EL PASO... KIOWA AND PROWERS COUNTIES.

* TEMPERATURE...LOWS IN THE UPPER 20S TO LOWER 30S.

* IMPACT...TENDER VEGETATION COULD BE KILLED OR SEVERELY DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
355 
WWUS75 KPUB 041836
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
1236 PM MDT TUE OCT 4 2016

COZ084-095-096-098-050245-
/O.UPG.KPUB.FZ.A.0002.161005T0900Z-161005T1400Z/
/O.NEW.KPUB.FZ.W.0004.161005T0900Z-161005T1400Z/
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-WESTERN KIOWA COUNTY-EASTERN KIOWA COUNTY-
LAMAR VICINITY/PROWERS COUNTY-
INCLUDING...BLACK FOREST...EADS...SHERIDAN LAKE...LAMAR
1236 PM MDT TUE OCT 4 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MDT WEDNESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* LOCATION...NORTHERN EL PASO... KIOWA AND PROWERS COUNTIES.

* TEMPERATURE...IN NORTHERN EL PASO COUNTY...LOWS IN THE UPPER 20S
  TO LOWER 30S. ACROSS THE REMAINDER OF THE REGION...30 TO 32
  DEGREES. 

* IMPACT...TENDER VEGETATION COULD BE KILLED OR SEVERELY DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

COZ087-088-097-050245-
/O.NEW.KPUB.FZ.W.0004.161005T0900Z-161005T1400Z/
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
LAS ANIMAS VICINITY/BENT COUNTY-
INCLUDING...WALSENBURG...TRINIDAD...LAS ANIMAS
1236 PM MDT TUE OCT 4 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MDT WEDNESDAY. 

* LOCATION...LOWER ELEVATIONS OF THE SPANISH PEAKS REGION AND
  RATON MESA.

* TEMPERATURE...LOWS 30 TO 32 DEGREES.

* IMPACT...TENDER VEGETATION COULD BE KILLED OR SEVERELY DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

HODANISH

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze watch went out at Oct 3, 11:18 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Oct 3, 11:18 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1118 PM MDT Mon Oct 3 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM MDT Mon Oct 3 2016

Upper low lifting into WY this afternoon with band of strong low/mid
level winds rotating eastward across CO. Have seen gusts of 40-50
mph over much of the region, with some 50-60 mph gusts at usually
wind-prone areas such as Walsenburg and Alamosa. RH has tanked and
Red Flag Warning is verifying over most of the I-25 corridor and
plains, with critical conditions persisting for few more hours into
the evening. Some concern about rather erratic wind direction in the
vicinity of the Beulah Hill fire, as obs and latest HRRR suggest
some sort of weak eddy in the lee of the Wet Mountains the next few
hours, though predominate wind direction will be SW, taking any
smoke toward Pueblo. Left some low pops in place for a few showers
along the continental divide this evening, with low chances for tsra
near the KS border through about 02z, as dewpoints have yet to mix
out over the extreme east. Winds die out overnight, with a shift to
N-NW flow along and east of the mountains as weak cold front drops
south through the plains. Cooler conditions with less wind expected
on Tue under wly flow aloft, though winds will likely become gusty
in spots after 18z, as rather deep dry air mass promotes efficient
mixing.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM MDT Mon Oct 3 2016

Tuesday night through Thursday...Brisk westerly flow aloft across
the region will become more southwesterly on Wed as a broad upper
trough digs across the Great Basin and Rockies. GFS and EC models
bring showers back into western CO by Wed evening, then across all
of the forecast area Thu. A cold front is expected to drop down
across the Palmer DVD late Wed night, increasing pcpn showers for
the I-25 corridor Thu aftn and eve, as well as cooling temps
significantly. Max temps are forecast to warm into the 70s to near
80 F for the plains Wed, with 60s for the high valleys. On Thu temps
are only expected to climb into the 60s for the e plains, and 50s
for the high valleys. Showers should come to an end by late Thu
night as the upper trough exits to the east.

Friday through Monday...A ridge of high pressure will sit over the
desert sw, with an embedded disturbance bringing some isolated
showers to the southern portions of the forecast area Sun night and
Mon. Otherwise dry conditions with gradually warming temps are
expected, with the potential for max temps above 80 F for the plains
once again by Sun. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1109 PM MDT Mon Oct 3 2016

An upper level trough of low pressure will move through the
northern Rockies tonight through Tuesday. The trough passage will
be dry but windy at times. Generally VFR all areas next 24 hours
including the KCOS, KPUB and KALS TAF sites. However, there could
be some local restrictions due to smoke at times from the Beulah
Hill Wildfire in southeast Colorado. This would most likely impact
the KPUB TAF but could also impact the KCOS and KALS TAFs given
the right atmospheric conditions.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...LW
Hazardous weather outlook, Oct 3, 11:17 PM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1117 PM MDT MON OCT 3 2016

COZ058>089-093>099-050530-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1117 PM MDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY NIGHT AND THURSDAY...A STRONG COLD FRONT WILL MOVE
THROUGH THE AREA BRINGING MUCH COLDER AIR TO THE AREA. THIS SYSTEM
COULD BRING SOME WET SNOW TO ELEVATIONS ABOVE SIX THOUSAND FEET.
THE PIKES PEAK AREA...INCLUDING MOST OF TELLER COUNTY...COULD
SEE SEVERAL INCHES OF SNOW ACCUMULATION. THE CENTRAL MOUNTAINS...
PALMER DIVIDE...WET MOUNTAINS...AND SANGRE DE CRISTO RANGE ALSO
COULD SEE SOME LIGHT ACCUMULATIONS BY THURSDAY NIGHT.

TEMPERATURES FRIDAY AND SATURDAY MORNINGS MAY FALL TO AROUND
FREEZING ACROSS THE SOUTHEAST PLAINS. THERE IS STILL SOME
UNCERTAINTY REGARDING HOW COLD THIS STORM SYSTEM WILL BE...AND HOW
MUCH SNOW MAY FALL. KEEP CHECKING THE FORECAST FOR THE LATEST
UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

44/44

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:48 AM MDTRed Flag WarningPUBEl Paso, Fremont, Pueblo10 hr
Oct 4, 12:36 PM MDTFreeze WarningPUBBent, El Paso, Huerfano, Kiowa, Las Animas, Prowers19 hr

Nearby

Freeze Watches in Colorado, 2016Every freeze watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.